Missouri, 2019

Damaging Winds in Missouri, June 1 to 4, 2019

June 1 to 4, 2019 · NWS LSX · 5 events in 5 counties and zones

A shortwave moving through the forecast area combined with decent instability, low level moisture and broad low level jet, generated numerous storms. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A shortwave moving through the forecast area combined with decent instability, low level moisture and broad low level jet, generated numerous storms. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 1, 5:35 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 1, 5:35 PM CST, 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
635 PM CDT Sat Jun 1 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 329 PM CDT Sat Jun 1 2019

Thunderstorms have finally started to develop near a cold front
which was poised to move through the region. There is also a pre-
frontal trough across the area which could provide an additional
focus for SHRA/TSRA development.

Now that the storms have started to develop, the updrafts are
strengthening rapidly. These storms were developing in an
environment characterized by little cloud cover (read: ample
insolation), CAPE values around 2000 J/kg, H7-H5 lapse rates of
6.5-7 deg C/km, and around 30-40 kts of 0-6km shear. BUFKIT
soundings suggest that large hail is the primary threat,
especially with any rotating storms. Clusters of storms would also
pose a damaging wind threat. SHRA/TSRA should simultaneously shift
southeastward and decrease in coverage through late evening.

There is some uncertainty regarding the southern extent of the
severe weather threat prior to 06z. Storms will be moving towards
the southeast, but instability will wane with the loss of daytime
heating.

Overnight lows should be around 60 degrees, which is similar to
last night and near seasonal normals.

Kanofsky

.LONG TERM...  (Sunday through Next Saturday)
Issued at 329 PM CDT Sat Jun 1 2019

A building ridge to the west and a deepening trough to the east
will place the LSX CWA beneath northwest flow aloft for Sunday and
Sunday night. With no upper disturbances and a drier post-frontal
air mass in place, dry weather is expected during this time. Highs
will be in the mid/upper 70s, which is several degrees below
normal for this time of year. Overnight lows will be in the 50s,
which is also below normal for this time of year. Radiational
cooling may allow some spots to cool a bit lower than currently
forecast.

By Monday, the surface high pressure center over the Great Lakes will
gradually shift southeastward towards the Ohio Valley while the
upper ridge axis also begins to shift eastward and de-amplify.
Highs will remain below average on Monday due to the influence of
the high pressure center which will have suppressed the cold front
farther to the south. Monday should be dry across most of the LSX
CWA, but parts of central MO will be near a sharpening baroclinic
zone and isolated SHRA/TSRA cannot be entirely ruled out.

After the upper ridge axis shifts eastward, model solutions
depict a slow-moving upper low over the southwestern CONUS which
eventually lifts northeastward during the week. This will bring
several potential periods of SHRA/TSRA to the region between
Tuesday and next Saturday.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 553 PM CDT Sat Jun 1 2019

Cold front just north of UIN will move southeastward through the
taf sites this evening. Southwest surface winds will veer around
to a northwest direction after fropa. Scattered storms just ahead
of this front will move southeastward through COU and the St Louis
metro area this evening. A few of these storms will contain
strong wind gusts and hail. These storms should shift southeast of
the St Louis metro area by 05Z Sunday, followed by a clearing
sky. A north-northwest surface wind can be expected on Sunday with
little if any cloudiness as a surface ridge moves southeastward
into northern MO.

SPECIFICS FOR KSTL: Cold front just north of UIN will move
southeastward through STL late this evening. Southwest surface
winds will veer around to a northwest direction after fropa.
Scattered storms just ahead of this front will move southeastward
through STL this evening. A few of these storms will contain
strong wind gusts and hail. These storms should shift southeast of
STL by 04Z Sunday, followed by a clearing sky. A north-northwest
surface wind can be expected on Sunday with little if any
cloudiness as a surface ridge moves southeastward into northern
MO.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for Lewis MO-Marion MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 3:21 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
421 PM CDT Sat Jun 1 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021230-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
421 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms have developed this afternoon near a cold front. Some
of the storms may be severe and capable of producing large hail up
to the size of golf balls as well as damaging winds of 60 mph or
greater.

Major flooding is ongoing along many rivers, including main stem
rivers and some tributaries.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms across parts of the area from
Monday night through Friday.

Major flooding will continue along many rivers, including main stem
rivers and some tributaries.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening across
parts of Missouri and Illinois.

Kanofsky

In the hours before

Local storm report, Jun 1, 4:41 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             SHELBINA                39.69N 92.04W
06/01/2019  E0.75 INCH       SHELBY             MO   FIRE DEPT/RESCUE

&&

MAB
Local storm report, Jun 1, 4:59 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             5 E SHELBINA            39.69N 91.95W
06/01/2019  E1.00 INCH       SHELBY             MO   FIRE DEPT/RESCUE

            SHELBINA FIRE REPORTS A LOT OF QUARTER SIZED
            HAIL 5 MILES EAST OF SHELBINA. MANY PEOPLE
            ON THE ROAD HAVE PULLED OVER TO WAIT IT OUT.

&&

LMK
Local storm report, Jun 1, 5:35 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 NE FLORIDA            39.52N 91.75W
06/01/2019  E0.75 INCH       MONROE             MO   PUBLIC

            VIA FACEBOOK. AT INDIAN CREEK CAMPGROUND.

&&

MAB
Local storm report, Jun 1, 5:44 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             PLEASANT HILL           39.45N 90.87W
06/01/2019  E0.70 INCH       PIKE               IL   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

JPG
Local storm report, Jun 1, 5:46 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             PLEASANT HILL           39.45N 90.87W
06/01/2019  E0.70 INCH       PIKE               IL   911 CALL CENTER

            CORRECTS PREVIOUS HAIL REPORT FROM PLEASANT
            HILL. TIME ESTIMATED FROM RADAR.

&&

JPG
Local storm report, Jun 1, 6:07 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             FOLEY                   39.05N 90.74W
06/01/2019  E0.70 INCH       LINCOLN            MO   TRAINED SPOTTER

            ALSO, SMALL HALF INCH TREE LIMBS BLOWN DOWN.

&&

MAB

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francois

When
June 1, 6:07 PM CST to 6:08 PM CST
Where
St. Francois County, 0.78 mi ENE of Bonne Terre to 0.26 mi N of Esther
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.923, -90.556

Thunderstorm winds blew down several trees and power lines between Bonne Terre and Park Hills.

Thunderstorm Wind, Gasconade

When
June 4, 4:09 PM CST to 4:11 PM CST
Where
Gasconade County, Owensville to 0.63 mi NE of Rosebud
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -91.500

Thunderstorm winds blew down numerous trees, tree limbs and power lines between Owensville and Rosebud.

Thunderstorm Wind, Franklin

When
June 4, 4:20 PM CST
Where
Franklin County, 1.63 mi SSE of Gerald
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.377, -91.314

Thunderstorm winds blew down a large tree.

Thunderstorm Wind, Iron

When
June 4, 5:22 PM CST
Where
Iron County, 0.99 mi SSW of Viburnum to 2.2 mi W of Bixby
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.706, -91.134

Thunderstorm winds blew down several trees along Highway 49 between Viburnum and Bixby.

Thunderstorm Wind, Washington

When
June 4, 5:53 PM CST
Where
Washington County, 2.48 mi ENE of Hopewell
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.889, -90.676

Thunderstorm winds blew down a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835880, 835875, 835876, 835878, 835879.